Wisconsin, 2020

Flash Flooding and Flooding in Wisconsin, August 27 to 28, 2020

August 27 to 28, 2020 · NWS ARX · 10 events in 3 counties and zones

Several rounds of thunderstorms with heavy rain occurred across portions of western Wisconsin during the early morning of August 28th. These storms were centered along and north of Interstate 94 from Monroe County southeast through Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$503,000
Crop damage
$193,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Several rounds of thunderstorms with heavy rain occurred across portions of western Wisconsin during the early morning of August 28th. These storms were centered along and north of Interstate 94 from Monroe County southeast through Adams County. Rainfall amounts of 3 to 5 inches were common causing numerous roads to be closed with some washouts occurring. Northwest of Tunnel City (Monroe County) a milk truck hit a washed out portion of a road causing it to flip on its side. South of Oakdale (Monroe County) a mudslide removed a house from its foundation. Several homes in Camp Douglas (Juneau County) had water in the basements. The highest reported rainfall totals were 9.54 inches in New Lisbon (Juneau County) and 7.74 inches at Volk Field (Juneau County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 1:07 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 27, 1:07 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
207 PM CDT Thu Aug 27 2020

.SHORT TERM...(This afternoon through Tonight)
Issued at 207 PM CDT Thu Aug 27 2020

Current surface analysis has a quasi-stationary frontal boundary
laid up from east central WI through southeast MN into central NE.
Area radars were showing a band of showers and storms along this
frontal boundary over east-central WI but things were relatively
quiet farther west where a decent cap was in place. Otherwise,
temperatures as of 2 pm ranged from near 80 across north central WI,
to the mid 80s/lower 90s south of I-90.

Could see some more shower/storm development as that frontal
boundary sags a smidge more south this afternoon -mainly east of the
Mississippi River. CAPE values are pretty respectable in the 2-
3KJ/Kg but shear seems a bit weak, peaking out around 20kt. Will
still have to watch for a few stronger storms mainly east of the
Mississippi River where the better CAPE pool will reside.

For tonight, will likely an uptick in thunderstorm development as
moisture transport increases ahead of an approaching mid-level
trough from the Northern Plains. Looks like the bulk of this
activity will again be east of the Mississippi before an MCS tied to
the main mid-level trough/PV tracks into the area toward morning.
This early morning complex of storms could be severe as it
approaches but is expected to wane before reaching us (west of the
Mississippi). Will have to keep an eye on this activity.

.LONG TERM...(Friday through Thursday)
Issued at 207 PM CDT Thu Aug 27 2020

Friday will see an enhanced risk of severe storms mainly south of I-
90 during the afternoon as CAPE builds and favorable bulk shear will
be present. Will have to watch there storms very closely for the
risk of damaging winds, large hail and isolated tornadoes.

Also, with precipitable water values sitting around 2 inches will
have to watch for heavy rainfall and possible localized flooding
through Friday.

Much more pleasant temperatures/humidity levels heading into the
weekend as Canadian high pressure pays a visit. Look for highs
Saturday and Sunday in the 70s with dewpoints in the 50s.

Push of warm air advection Sunday night ahead of a cold front across
the Northern Plains will bring a chance of showers/isolated
thunderstorms into the area. Look for the likelihood of showers and
isolated thunderstorms Monday as that front pushes through.

A digging mid-level trough of low pressure into the Upper Mississippi
River/Great Lakes regions will be seen for Tuesday into Thursday for
on and off shower/isolated thunderstorm chances. Look for highs in
the 70s with overnight lows mainly in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1252 PM CDT Thu Aug 27 2020

Frontal boundary laid up across the area this afternoon. Expecting
scattered to broken mid-cloud/bases above 7kft through the afternoon
at both KRST/KLSE. Could see a few storms form later this afternoon
mainly east of KLSE with daytime heating and the front in the
vicinity. Otherwise, better chance for storms will be
overnight/Friday morning as a stronger mid-level system pushes in
from the Plains. Will likely see storms roll into KRST around 10z
and into KLSE by 11z. Also could see some cloud vsby reduction into
MVFR with the thunderstorm activity. Looks like storms will clear
KRST by 15z but still scattered through 18z at KLSE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DAS
Hazardous weather outlook, Aug 27, 3:27 AM CST, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
427 AM CDT Thu Aug 27 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
427 AM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated strong to severe storms are possible this evening. A more
organized severe storm threat increases tonight with large hail
and damaging winds being the main hazards. Heavy rainfall may
lead to localized flooding within the Interstate 90 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe storms will be possible Friday afternoon into early
evening south of Interstate 90. Damaging winds, large hail, and
locally heavy rainfall are the main hazards.

Additional chances for showers and storms look possible Monday
into Monday night. It is too early to discern a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but any severe
weather or rainfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NMB

In the hours before

Special weather statement, Aug 27, 11:02 AM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1202 PM CDT Thu Aug 27 2020

IAZ008>011-018-019-029-030-WIZ054-055-061-272200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Prairie Du Chien,
Richland Center, and Platteville
1202 PM CDT Thu Aug 27 2020

...Another Hot Afternoon for Late-August...

At mid-day, temperatures were climbing into the upper 80s under
sunny skies. With the humid conditions, heat index values will
soar into the 95 to 100 degree range this afternoon. River valleys
could experience heat index values to 105. Those values will be
in the shade, with added stress on the body if in the sun.

If working or playing outdoors, make sure you take breaks out of
the sun and drink plenty of water.

Baumgardt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 3 flash flood, 2 flood. Local standard time, as filed.

Heavy Rain, Monroe

When
August 27, 4:20 PM CST to August 28, 9:10 AM CST
Where
Monroe County, 4.06 mi NE of Cataract
Reported by
Public
Coordinates
44.120, -90.770

Northeast of Cataract, 7.30 inches of rain fell.

Heavy Rain, Monroe

When
August 27, 5:10 PM CST to August 28, 9:30 AM CST
Where
Monroe County, 1.47 mi NNW of Tomah
Reported by
Trained Spotter
Coordinates
44.000, -90.510

Just outside of Tomah, 5.60 inches of rain fell.

Heavy Rain, Juneau

When
August 27, 5:20 PM CST to August 28, 10:00 AM CST
Where
Juneau County, 0.69 mi S of New Lisbon
Reported by
Mesonet
Coordinates
43.870, -90.170

A mesonet station in New Lisbon measured 9.54 inches of rain.

Heavy Rain, Juneau

When
August 27, 5:30 PM CST to August 28, 9:40 AM CST
Where
Juneau County, (Vok)volk Aaf Camp D
Reported by
ASOS
Coordinates
43.920, -90.270

The automated weather observing equipment at Volk Field measured 7.74 inches of rain.

Heavy Rain, Adams

When
August 27, 6:00 PM CST to August 28, 12:27 PM CST
Where
Adams County, 4.15 mi N of Plainville
Reported by
Public
Coordinates
43.780, -89.820

Southeast of White Creek, 6.56 inches of rain fell.

Flash Flood, Adams

When
August 28, 1:00 AM CST to 5:45 AM CST
Where
Adams County, 3.71 mi SSE of Dellwood to 2.04 mi NNW of Easton
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$45,000
Reported by
Law Enforcement
Coordinates
43.921, -89.939

Heavy rain from thunderstorms caused some flash flooding to occur across the southern portions of Adams County. Roads were washed out near Plainville.

Flash Flood, Monroe

When
August 28, 3:40 AM CST to 6:15 AM CST
Where
Monroe County, 2.13 mi NNW of Fort Mc Coy to 2.81 mi W of Fort Mc Coy
Cause
Heavy Rain
Property damage
$160,000
Crop damage
$22,000
Reported by
Law Enforcement
Coordinates
44.050, -90.690

Heavy rain from thunderstorms caused some flash flooding to occur across the eastern sections of Monroe County. Numerous roads were flooded in the Tomah area and near Tunnel City. A washed out road near Tunnel City resulted in an accident with a milk truck flipped on its side. South of Oakdale, a home was destroyed by a mudslide.

Flash Flood, Juneau

When
August 28, 3:42 AM CST to 5:45 AM CST
Where
Juneau County, 4.9 mi NW of Cutler to 2.76 mi SW of Hustler
Cause
Heavy Rain
Property damage
$330,000
Crop damage
$126,000
Reported by
Law Enforcement
Coordinates
44.070, -90.300

Heavy rain from thunderstorms caused flash flooding to occur across the southern sections of Juneau County. In and near Mauston, flood waters almost reached the entrance door to the sheriff's office and numerous roads were covered by water. Roads were closed due to high water north of Camp Douglas. In Camp Douglas, several homes were flooded with water waist high in the basements.

Flood, Juneau

When
August 28, 5:45 AM CST to 8:00 PM CST
Where
Juneau County, 4.9 mi NW of Cutler to 2.76 mi SW of Hustler
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
44.070, -90.300

Runoff from thunderstorms with heavy rain caused flooding to occur across the southern sections of Juneau County. Numerous rural roads had water over them north of Mauston and New Lisbon.

Flood, Adams

When
August 28, 5:45 AM CST to 8:00 PM CST
Where
Adams County, 3.6 mi SSE of Dellwood to 2.04 mi NNW of Easton
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
43.920, -89.950

Runoff from thunderstorms with heavy caused flooding to occur across the southern portions of Adams County. Water covered roads north of Plainville and south of White Creek.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916454, 916455, 916450, 916451, 916448, 916307, 916309, 916312, 916318, 916322.